Missouri, 2023

Damaging Winds in Missouri, August 13, 2023

August 13, 2023 · NWS EAX · 4 events in 3 counties and zones

On the morning of August 13th a storm brough damaging wind gusts to Carrollton, MO. Then on the late afternoon hours of August 13th, a storm brough damaging wind gusts to the north side of the KC metro in Platte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of August 13th a storm brough damaging wind gusts to Carrollton, MO. Then on the late afternoon hours of August 13th, a storm brough damaging wind gusts to the north side of the KC metro in Platte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 13, 5:27 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 13, 5:27 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 AM CDT Sun Aug 13 2023

.Discussion...
Issued at 141 AM CDT SUN AUG 13 2023

Key Messages...

- Showers and thunderstorms through the morning hours.

- Strong to severe thunderstorms late this afternoon and evening
  with the arrival of a cold front from the northwest.

Detailed Discussion...

Radar mosaic this morning reveals a well defined MCV wrapping up
toward Great Bend in southwestern Kansas as of Midnight. Residing
within a well established unstable environment, convection continues
to develop in response to the enhanced ascent from the MCV and the
fact that surface analysis reveals the surface boundary remains
stretched across Kansas to the Ozark Plateau in southwest Missouri.
Mid-level water vapor shows the arrival of a fairly defined short
wave trough ejecting southeastward across the northern Plains.
Surface analysis at 05Z places the associated surface low over the
western Nebraska Panhandle. Working in concert with the MCV, the
support aloft from the short wave trough will result in increased
focus along the previously mentioned surface boundary. Short range
solutions have slowly caught on over the past few runs last evening
and this morning, with good isentropic ascent along the 320K layer.
This paired with ample surface moisture and instability (2000 to
3000 J/Kg SBCAPE), it's safe to say we should continue to see
convective development spread eastward through the early morning.
Even with ample instability, wind profiles off forecast soundings
are rather paltry, this isn't surprising given the lack of an
established LLJ through the morning. In response, the risk of severe
storms across our region should remain low this morning. As for
PoPs, short range solutions/CAMs remain a bit spread out, I ended up
using the NBM PPI01 blending in about 25 percent of the latest HRRR
or CONSShort. This seemed to offer the most reasonable timing of
precipitation into eastern Kansas and western Missouri. In short, I
expect convection to build in around 12Z, somewhere between 5 and 7
AM.

Through late morning, toward midday, there will probably be a lull
in precipitation across eastern Kansas and western Missouri, while
remaining precip shifts eastward across central Missouri. With that
said, it's not surprising that there is quite a bit of uncertainty
and a bit of a spread in CAMs and other short range solutions with
respect to recovery and new development in the late afternoon and
evening with the arrival of the cold front from the northwest. The
general consensus is that we'll have a period of southwest return
flow on the heels of the morning convection. Depending on how worked
over the atmosphere is, we should still see some recovery of
boundary layer dew points and in response, an increase in
instability. Latest solutions suggest better recovery ahead of the
frontal boundary will exist across central and southeastern Kansas,
where a pool of 1500 to 3000 J/Kg CAPE will develop. Additionally, I
expect there to be one or two remnant outflow boundaries across
southwestern Missouri and southeastern Kansas from morning
convection, this will also play a focusing role in late afternoon
and evening convection. Best guess right now is storms will be
ongoing across eastern Nebraska, with new development filling in
along the frontal boundary across central Kansas through the late
afternoon. 0-6km Bulk shear will be ample given 40 to 50kt
westerlies and vectors are oriented parallel to the boundary, so
overall expect convection to form into a line quickly. At the same
time, convection will fire along the remnant outflow/warm front that
will settle from the eastern Flint Hills across the Ozark Plateau in
southwestern Missouri. Along this boundary I expect we'll see an
enhancement of low level shear, with backing winds at the surface
increasing low level helicity and increasing the chance for some
supercellular structures. Damaging wind and hail will be the primary
concern with the strongest updrafts and there will be a low risk of
a tornado or two with the strongest storms. With that said, I agree
with SPC's upgrade to an Enhanced Risk along and near the Ozark
Plateau.

Storms are expected to shift east rather quickly overnight, but
there remains a risk of heavy rainfall, especially toward the Lake
of the Ozarks and west and south. This may increase the risk of
isolated flash flooding concerns. However, the greatest concern for
flash flooding will likely reside much further south where several
rounds of heavy rain from thunderstorms may occur, especially with
the first round along the warm front and the second with the
approaching cold front.

Precipitation will linger early Monday to the east, but likely clear
out quickly by midday as the H500 trough wraps up and finally churns
east across the Great Lakes. Much cooler conditions will develop,
with northwesterly flow aloft and an expansive surface ridge
building in from the northern Plains. Temperatures will be
noticeable cooler, with highs in the mid 70s on Monday. Dry
conditions will continue through Friday as the surface high settles
over the Plains and into the Midwest, remaining in place through
Wednesday as a western ridge begins to build over the Rockies.
Temperatures will rebound back into the mid 80s by Wednesday and
Thursday as modest WAA sets up on the heels of the exiting surface
ridge to the east. Through the end of the week, the H500 ridge will
expand and settle, centering over the central Plains by Friday, and
slowly shifting east through the weekend. This will bring a return
to hot and humid conditions next weekend.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 627 AM CDT SUN AUG 13 2023

Thunderstorms with lgt to mod rain is expected to affect the TAF
sites thru 15Z with ocnl MVFR cigs/vis. Conds will become VFR btn
15Z-22Z with bkn-ovc skies around 5kft. A line of storms
associated with a cold front is expected to move thru the TAF
sites btn 22Z-04Z cigs will remain VFR around 3-5kft with Agnola
MVFR/IFR vis restrictions. Winds will be out of the SE around
10kts to begin the TAF pd before veering to the SSE after 15Z. As
the slow movg cold front approaches winds will become lgt and vrb
btn 22Z-04Z before veering to the NW btn 5-10kts behind the front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...73
Hazardous weather outlook, Aug 13, 3:58 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
458 AM CDT Sun Aug 13 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
458 AM CDT Sun Aug 13 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Two rounds of storms are expected today. the first round of storms
 this morning may produce a few strong storms capable of small hail,
 gusty winds and heavy rain. The second round of storms expected this
 afternoon into this evening will have the potential to be severe
 with large hail, damaging winds, and flash flooding all possible.
 An isolated tornado cannot be ruled out as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Dangerous heat is expected to return next weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 13, 4:58 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
558 AM CDT Sun Aug 13 2023

KSZ025-102-103-131145-
Doniphan KS-Atchison KS-Leavenworth KS-
558 AM CDT Sun Aug 13 2023

...Strong thunderstorms will impact portions of southwestern
Doniphan, northwestern Leavenworth and Atchison Counties through 645
AM CDT...

At 558 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Netawaka to near Meriden. Movement was east at
35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leavenworth, Atchison, Highland, Effingham, Lancaster, Easton,
Muscotah, Denton, Doniphan, Severance, Farmington, Huron, Leona,
Arrington, Bendena, Lowemont, Cummings, Potter and Fanning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3965 9557 3965 9534 3984 9534 3990 9518
      3959 9505 3957 9507 3958 9510 3954 9511
      3950 9505 3947 9504 3944 9498 3927 9491
      3923 9518 3942 9518 3942 9557
TIME...MOT...LOC 1058Z 249DEG 29KT 3960 9571 3925 9555

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Aug 13, 5:50 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
650 AM CDT Sun Aug 13 2023

KSZ103-104-131215-
Wyandotte KS-Leavenworth KS-
650 AM CDT Sun Aug 13 2023

...Strong thunderstorms will impact portions of Wyandotte and
Leavenworth Counties through 715 AM CDT...

At 649 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McLouth to near Vinland. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shawnee, Leavenworth, Lansing, Merriam, Bonner Springs, De Soto,
Tonganoxie, Basehor, Edwardsville, Lake Quivira, Kansas City,
Linwood, Reno, Fairmount, Fort Leavenworth, Wolcott, Pomeroy, Beverly
Hills, Muncie and Maywood.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 417.
 Interstate 435 between mile markers 9 and 18.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3924 9518 3940 9495 3938 9493 3939 9489
      3931 9491 3926 9483 3921 9483 3917 9475
      3917 9470 3904 9469 3906 9487 3898 9492
      3899 9492 3898 9497 3900 9502 3897 9504
      3899 9508 3896 9508 3898 9516 3896 9519
TIME...MOT...LOC 1149Z 235DEG 31KT 3917 9517 3886 9514

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BT

The radar

The Pleasant Hill radar (KEAX), 94 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caldwell

When
August 13, 7:55 AM CST to 7:57 AM CST
Where
Caldwell County, Braymer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.580, -93.800

Power line downed in Braymer.

Thunderstorm Wind, Carroll

When
August 13, 8:01 AM CST to 8:03 AM CST
Where
Carroll County, Carrollton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.370, -93.500

Power line downed in Carrollton and power is out.

Thunderstorm Wind, Platte

When
August 13, 6:06 PM CST to 6:08 PM CST
Where
Platte County, 0.78 mi SSW of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.209, -94.634

Several large tree limbs down south of Lake Waukomis.

Thunderstorm Wind, Platte

When
August 13, 6:14 PM CST to 6:16 PM CST
Where
Platte County, 0.78 mi E of Northern Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.218, -94.606

Several large tree limbs down southeast of Lake Waukomis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138442, 1138438, 1138439, 1138441.